New Mexico, 2003Dust Devil in New Mexico, June 2, 2003
June 2, 2003 · NWS ABQ · 1 event in 1 county or zone
1 dust devil, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 2, 1:59 PM MST, 1 minute earlier.
Area forecast discussion, Jun 2, 1:59 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT MON JUN 2 2003
MAIN CONCERN TONIGHT WILL BE THUNDERSTORMS AND DISSIPATION TIME.
CURRENT SATELLITE AND RADAR IMAGERY SHOWS MATURE CUMULUS ACROSS THE
WESTERN...SOUTHERN...CENTRAL MOUNTAINS AS WELL AS JUST STARTING
ALONG THE SANGRE DE CRISTOS AND ADJACENT EAST SLOPES. EXPECT MOST
OF THE ACTIVITY ACROSS THE WEST AND SOUTH TO DISSIPATE AS THE SUN
GOES DOWN ESPECIALLY WITH 30 TO LOWER 40 DEWPOINTS. HOWEVER...
NORTHEASTERN AREAS COULD BE UNDER THE GUN WITH A WEAK RIPPLE CAUGHT
IN THE NORTHWEST FLOW KEEPING THINGS GOING WELL INTO THE EVENING.
ALSO EXPECT A STORM COMPLEX TO TRANSLATE IN FROM COLORADO AND HIT
THE NORTHEAST CORNER. THUS WILL MENTION POSSIBILITY OF LARGE HAIL
AND DAMAGING WINDS PER SPC DISCUSSION ACROSS THE NORTHEAST.
MODELS OVERALL INDICATE A STEADY NORTHWEST FLOW PATTERN THROUGH MUCH
OF THE WEEK. LOOKING AT SOME MOISTURE SURGES DOWN THE EASTERN
PLAINS HOWEVER GFS AND MESO ETA DIFFER ON SOME OF THE SOLUTIONS.
FIGURE THAT THERE WILL BE ENOUGH INSTABILITY AND LOW LEVEL MOISTURE
TO POP AT LEAST SOME ISOLATED ACTIVITY OVER THE MOUNTAINS THROUGH
THE NEXT SEVERAL DAYS. ALSO LOOKING AT ONLY SLIGHT TEMPERATURE
VARIATIONS THROUGH MIDWEEK BEFORE OVERALL COOLING TOWARDS THE END
OF THE WEEK AS HEIGHTS FALL.
HEDGED THE SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY AS MESO ETA
LOOKS TO BE MUCH MORE BULLISH ON BRINGING A EASTERLY SURGE IN VS THE
GFS. ALSO ADDED IN SOME SLIGHT CHANCE POPS OVER THE WESTERN
MOUNTAINS TUESDAY AND WEDNESDAY AS FEEL THERE WILL BE ENOUGH
INSTABILITY AND LOWER LEVEL MOISTURE FOR SOME ISOLATED DEVELOPMENT.
ALSO TRIED TO FIND TUNE THE CHANCE POPS BASED ON THE LIKELIHOOD
OF THUNDERSTORM COMPLEXES MOVING OUT OF THE CENTRAL MOUNTAINS INTO
THE PLAINS. THAT IS ALWAYS A TOUGH CALL. TIMING OF THE WEAK
RIPPLES CAUGHT IN THE NORTHWEST FLOW WILL ALSO PROVE TO BE TOUGH SO
A WIDE PAINTBRUSH IS NEEDED.
GFS INDICATES ANOTHER SIGNIFICANT PUSH INTO THE EASTERN PLAINS
THURSDAY EVENING INTO FRIDAY MORNING. COULD FRIDAY NIGHT PROVIDE A
STRONG ENOUGH PUSH TO SPILL HIGHER DEWPOINTS INTO THE RIO GRANDE
VALLEY. TOUGH CALL...WILL MOST LIKELY HAVE TO BANK ON THUNDERSTORM
COMPLEXES ALONG THE EAST SLOPES TO PROVIDE THE EXTRA NEEDED PUSH AS
PRESSURE GRADIENT RATHER LAX.
LONG RANGE MODELS HINTING AT A LARGE PATTERN CHANGE LATE ON THE
WEEKEND INTO EARLY NEXT WEEK. ENSEMBLES SHOW BLOCKING
WEST COAST RIDGE TO BREAK DOWN WITH ACTIVE NORTHERN JET ACROSS
NORTHERN US. THIS WOULD PROVIDE THE IMPETUS TO BRING IN A MORE WEST
TO SOUTHWEST FLOW ALOFT WHICH WOULD SPELL HIGHER MAX TEMPS...LOWER
DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER
AFTERNOON WINDS. BACK DOOR COLD FRONTS WOULD ALSO BE LESS
INTRUSIVE. WILL TREND TOWARDS A DRIER FORECAST FOR MONDAY WITH
HIGHER TEMPS. WACHTER
PRELIMINARY NUMBERS...
FARMINGTON................ 053/091 052/087 054 50000
GALLUP.................... 046/088 045/087 046 50000
GRANTS.................... 044/088 043/086 044 50100
GLENWOOD.................. 055/093 055/091 055 50000
CHAMA..................... 042/082 040/078 041 50212
LOS ALAMOS................ 051/081 050/074 050 50101
RED RIVER................. 038/069 036/065 037 50233
TAOS...................... 043/079 042/074 042 50222
SANTA FE.................. 049/081 048/076 048 50101
SANTA FE AIRPORT.......... 051/084 050/077 050 50001
ESPANOLA.................. 052/086 051/080 051 50001
ALBUQUERQUE HEIGHTS....... 061/091 061/087 061 50101
ALBUQUERQUE VALLEY........ 057/092 057/089 057 50101
ALBUQUERQUE FOOTHILLS..... 055/083 055/084 055 50101
ALBUQUERQUE WEST MESA..... 059/091 059/087 059 50101
SOCORRO................... 058/094 058/092 058 50101
SANDIAPARK/CEDAR CREST... 048/078 048/078 048 50111
MORIARTY/ESTANCIA......... 049/085 049/082 049 50111
CARRIZOZO................. 058/092 058/089 058 50111
RUIDOSO................... 051/087 051/083 051 50211
RATON..................... 047/077 046/069 046 50323
LAS VEGAS................. 048/080 046/072 046 50113
ROY....................... 047/078 045/072 046 50323
CLAYTON................... 054/076 051/070 055 50433
SANTA ROSA................ 055/087 053/080 054 50212
TUCUMCARI................. 056/085 053/078 056 50313
FORT SUMNER............... 059/089 058/082 059 50212
CLOVIS.................... 058/084 057/081 058 50213
PORTALES.................. 059/086 058/085 059 50212
ROSWELL................... 062/092 062/089 061 50111
.ABQ...NONE.
Hazardous weather outlook, Jun 2, 5:00 AM MST, 9 hours before
NMZ001>021-026-031200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING ACROSS THE NORTHEASTERN CORNER NORTH OF I-40 AND EAST
OF THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN SEVERE WEATHER THREAT.
.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG THE TEXAS AND
OKLAHOMA BORDER COUNTIES ON TUESDAY. LARGE HAIL AND DAMAGING WINDS
WILL BE THE DOMINANT THREAT WITH ISOLATED TORNADOES POSSIBLE FROM
CLOVIS TO CLAYTON. FORECAST MODELS INDICATE MORE STRONG TO SEVERE
STORMS POSSIBLE THURSDAY AND ON THE WEEKEND ACROSS THE EASTERN
PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
COLFAX...UNION...MORA AND HARDING COUNTIES.
Dust Devil, Valencia
- When
- June 2, 2:00 PM MST
- Where
- Valencia County, Belen
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.715, -106.809 (the zone’s center; the record gives no point)
A strong dust devil swept away part of the roof and a drive-through carport at a Belen restaurant.
- Dust Devil
- A small rotating column of dust from surface heating that caused damage or injury.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 2, 2003$33 million · 1.75 in hail · 4 events
- Tornado and Hail in Mississippi, June 2, 2003$1.4 million · F0 · 59 events
- Hail and Damaging Winds in Texas, June 2, 2003$20 million · 90 kt wind · 3 events
- Tornado and Hail in Texas, June 2, 2003$28,000 · F0 · 8 events
- Damaging Wind in Louisiana, June 2, 2003$25,000 · 55 kt wind · 1 event
- Hail and Damaging Wind in Texas, June 2, 2003$20,000 · 1.25 in hail · 2 events
- Lightning Strike in Kansas, June 2, 2003$20,000 · 1 event
- Hail and Damaging Winds in Colorado, June 2, 20031.5 in hail · 12 events
- Damaging Winds in Mississippi, June 2, 2003$15,000 · 60 kt wind · 2 events
- Wildfire in California, June 2, 2003$15,000 · 1 event
- Flash Flooding and Hail in Arkansas, June 2, 20030.75 in hail · 6 events
- Hail and Damaging Wind in Colorado, June 2, 20031.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364015.